Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 48, NWS Northern Indiana

May 27, 2019Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 27, 2019, 4:46 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 4:46 PM EDT (20:46 UTC)
Expired
May 27, 2019, 5:30 PM EDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:08 PM EDTHAIL 0.7Michigan City, IN
May 27, 5:12 PM EDTHAIL 1Michigan City, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:22 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS53 KIWX 272046
SVRIWX
INC091-MIC021-272130-
/O.NEW.KIWX.SV.W.0048.190527T2046Z-190527T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
446 PM EDT Mon May 27 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northern La Porte County in northwestern Indiana...
  Southwestern Berrien County in southwestern Michigan...

* Until 530 PM EDT/430 PM CDT/.

* At 446 PM EDT/346 PM CDT/, a severe thunderstorm was located over
  South Haven, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Michigan City, La Porte, Westville, Trail Creek, New Buffalo, Three
  Oaks, Long Beach, Pottawattamie Park, Michiana Shores, Grand Beach,
  Kingsbury, Michiana, Union Pier, Waterford, Pinhook, Fish Lake,
  Otis, Stillwell, Lakeside In Berrien County and Hesston.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 57.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1000 PM EDT/900 PM CDT/ for
north central and northwestern Indiana...and southwestern Michigan.

LAT...LON 4192 8668 4152 8650 4152 8652 4151 8653
      4151 8693 4171 8693 4173 8691 4177 8694
TIME...MOT...LOC 2046Z 254DEG 35KT 4157 8710 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

CM
1 follow-up statement
502 
WWUS53 KIWX 272106
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
506 PM EDT Mon May 27 2019

INC091-MIC021-272130-
/O.CON.KIWX.SV.W.0048.000000T0000Z-190527T2130Z/
La Porte IN-Berrien MI-
506 PM EDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
EDT/430 PM CDT/ FOR NORTHERN LA PORTE AND SOUTHWESTERN BERRIEN
COUNTIES...

At 506 PM EDT/406 PM CDT/, a severe thunderstorm was located near
Trail Creek, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, New Buffalo, Three
Oaks, Long Beach, Pottawattamie Park, Michiana Shores, Grand Beach,
Kingsbury, Michiana, Union Pier, Waterford, Pinhook, Fish Lake, Otis,
Stillwell, Lakeside In Berrien County and Hesston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT/900 PM CDT/ for
north central and northwestern Indiana...and southwestern Michigan.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4171 8693 4172 8691 4173 8691 4188 8666
      4152 8650 4152 8652 4151 8653 4151 8693
TIME...MOT...LOC 2106Z 254DEG 35KT 4162 8685 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:46 PM EDT, 2 hours earlier.

Area forecast discussion, May 27, 2:46 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Northern Indiana
246 PM EDT Mon May 27 2019

.SYNOPSIS...
Issued at 355 AM EDT Mon May 27 2019

Chances of thunderstorms will increase late this afternoon across
southwest Lower Michigan and northwest Indiana, with thunderstorms
likely across all of the area by this evening into the early
overnight. Some of these storms may be severe with a risk of
damaging winds, large hail, isolated tornadoes, and locally heavy
rainfall. A cold front will sag across the area on Tuesday,
bringing a potential of more showers and thunderstorms Tuesday
afternoon and early evening. The active weather pattern will
continue for Wednesday and Thursday with more chances of rain and
storms.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 201 PM EDT Mon May 27 2019

Temperatures this afternoon expected to warm up into the upper 70s
to near 80. Cloud cover this afternoon will increase ahead of strong
system to our west. Lingering low clouds/fog from Lake Michigan
stretching southeast through SBN and FWA finally eroding away. This
feature may play a role with stronger storms this evening as it acts
as a differential heating boundary.

Strong low pressure system spinning over IA/MN this afternoon will
be the focus in the short term for severe weather across our area.
Leading warm front will lift northward this afternoon with a few
showers and thunderstorms along it possible. Severe risk with these
storms will be limited but cannot rule out gusty winds and small
hail.

Severe risk increases late this afternoon into the evening as warm
front lifts farther north. All severe hazards in play for tonight
including damaging winds, large hail, isolated tornado, and heavy
rain. Behind the front, SFC based instability increasing to 2000
j/kg and deep layer shear ranging from 50-60 knots. Long and curved
hodographs with backed winds at the SFC veering with height along
the boundary may result in storms with rotation. Damaging winds is
likely the biggest risk this evening as 500-700 mb winds increase to
50-60 knots by 00z. As stronger storms develop they will have the
potential to mix down these winds to the surface. Concern for large
hail is low especially given high PWAT values across the area around
1.5 inches.

However, due to high PWAT values, heavy rain and minor flooding is a
concern especially given already saturated ground. Widespread
0.75 to 1 inch rainfall with locally heavier amounts in stronger
thunderstorms. CAM guidance indicating potential for even higher
amounts, but held off bumping up QPF further due to some
uncertainty.

Tomorrow, mild weather again with high in the upper 70s to lower
80s. Dry conditions in the morning before showers and thunderstorms
fire up in the afternoon along a residual boundary leftover from
previous nights storms. Kept inherited chance pops as its still
uncertain where the boundary will set up. &&

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 245 PM EDT Mon May 27 2019

Continued chances for rain in the long term as active pattern
repeats itself again on Wednesday and Thursday. Rain and
thunderstorms chances will once again depend on upstream
convection that makes its way towards the Great Lakes. A brief
break in the pattern with a rare dry day Friday and into the day
on Saturday. Another shortwave drops down into the area Sat
afternoon bringing once again rain to the area into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 104 PM EDT Mon May 27 2019

Stubborn low stratus and fog has finally mixed out at the
terminals leaving mainly VFR conditions and southeast winds near
10 knots through the mid afternoon hours. Thunderstorm chances
increase during the late afternoon/early evening hours (22z-04z)
as a warm front lifts north in tandem with a convectively aided
vort tracking east from the Upper Midwest. Some of these storms
could become strong to severe with large hail and damaging winds.
Chances for rain/storms then diminish later tonight into tomorrow
morning. Some MVFR, possibly IFR, stratus may creep back into
mainly KSBN later tonight near the leftover frontal zone.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Heidelberger
LONG TERM...Heidelberger
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 27, 3:48 PM EDT, 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
348 PM EDT Mon May 27 2019

INZ003>005-012>016-020-022>024-032-MIZ077-078-282000-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-White-Cass IN-Miami-Wabash-Grant-Berrien-Cass MI-
348 PM EDT Mon May 27 2019 /248 PM CDT Mon May 27 2019/

...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms will become likely late this afternoon into this
evening. Strong to severe thunderstorms are possible with large hail,
damaging winds, locally heavy rainfall and isolated tornadoes
possible threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of severe thunderstorms Tuesday afternoon into early
evening. Chances of thunderstorms will continue Wednesday into
Thursday but confidence remains low at this time regarding the
potential of severe weather. Locally heavy rainfall is possible at
times from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed across the area late this
afternoon into this evening.

INZ006>009-017-018-025>027-033-034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-282000-
Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells-
Adams-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
348 PM EDT Mon May 27 2019

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will become this evening. Strong to severe
thunderstorms are possible with large hail, damaging winds,
locally heavy rainfall and isolated tornadoes possible threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk of severe thunderstorms Tuesday afternoon into early
evening. Chances of thunderstorms will continue Wednesday into
Thursday but confidence remains low at this time regarding the
potential of severe weather. Locally heavy rainfall is possible at
times from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

LMZ043-046-282000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
348 PM EDT Mon May 27 2019

...TORNADO WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms will become likely late this afternoon into early this
evening. Severe storms are possible with large hail and wind gusts
in excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic chances of thunderstorms will continue for Tuesday through
Thursday.

In the hours before

Special weather statement, May 27, 4:21 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
421 PM EDT Mon May 27 2019

INZ022>024-032-272100-
Wabash-Miami-Cass-Grant-
421 PM EDT Mon May 27 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...NORTHWESTERN
GRANT...EASTERN CASS AND MIAMI COUNTIES...

At 421 PM EDT, a strong thunderstorm was located near Kokomo, moving
northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Peru, Wabash, Grissom Afb, Bunker Hill, La Fontaine, Mexico, Lincoln,
Wells, Galveston, Miami, Converse, Erie, Denver, Amboy, Onward,
Richvalley, Bennetts Switch, Deedsville, Mier and Wawpecong.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4057 8587 4056 8625 4091 8620 4091 8617
      4094 8617 4076 8564 4075 8564 4052 8586
TIME...MOT...LOC 2021Z 205DEG 31KT 4051 8610

HAIL...0.25IN
WIND...40MPH

CM
Special weather statement, May 27, 4:41 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
441 PM EDT Mon May 27 2019

INZ025-026-032>034-272145-
Jay-Huntington-Blackford-Wells-Grant-
441 PM EDT Mon May 27 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRANT...BLACKFORD...
SOUTHEASTERN HUNTINGTON...SOUTHERN WELLS AND JAY COUNTIES...

At 441 PM EDT, a strong thunderstorm was located near Muncie, moving
northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Portland, Hartford City, Upland, Dunkirk, Montpelier, Redkey,
Pennville, Matthews, Westchester, Center, Warren, Nottingham, Bryant,
Shamrock Lakes, Poneto, Mcnatts, Wellsburg, Liberty Center, Mount
Zion and Mill Grove.

This includes Interstate 69 in Indiana between mile markers 278 and
280.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4038 8522 4038 8552 4077 8542 4060 8507
      4057 8507 4057 8500 4049 8483 4031 8512
      4031 8522
TIME...MOT...LOC 2041Z 222DEG 26KT 4028 8540

HAIL...0.25IN
WIND...40MPH

CM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:49 AM EDTDense Fog AdvisoryIWXBranch, Hillsdale4 hr
May 27, 5:17 PM EDTAreal Flood AdvisoryIWXBerrien, Cass4 hr
May 27, 5:30 PM EDTSevere Thunderstorm WarningIWXBerrien45 min
May 27, 5:59 PM EDTTornado WarningIWXBerrien, Cass46 min
May 27, 6:25 PM EDTFlash Flood WarningIWXBerrien3 hr
May 27, 6:34 PM EDTTornado WarningIWXCass26 min
May 27, 6:50 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph40 min
May 27, 4:18 PM EDTSpecial Marine WarningIWX57 min
May 27, 4:21 PM EDTSpecial Weather StatementIWXMiami39 min
May 27, 4:41 PM EDTSpecial Weather StatementIWXBlackford, Jay64 min
May 27, 5:03 PM EDTSpecial Weather StatementIWXHuntington, Wabash27 min
May 27, 5:04 PM EDTTornado WarningIWXLaPorte26 min
May 27, 5:19 PM EDTSpecial Marine WarningIWX86 min
May 27, 5:25 PM EDTSpecial Weather StatementIWXHuntington35 min
May 27, 5:27 PM EDTTornado WarningIWXLaPorte, Saint Joseph33 min
May 27, 6:01 PM EDTTornado WarningIWXLaPorte44 min
May 27, 6:06 PM EDTSpecial Weather StatementIWXAllen39 min
May 27, 6:20 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke40 min
May 27, 6:39 PM EDTTornado WarningIWXLaPorte, Marshall, Saint Joseph, Starke37 min
May 27, 7:15 PM EDTSpecial Weather StatementIWXFulton45 min
May 27, 7:18 PM EDTAreal Flood AdvisoryIWXCass, Fulton, Marshall, Pulaski, Starke, White113 min
May 27, 7:18 PM EDTSevere Thunderstorm WarningIWXCass, Miami42 min
May 27, 7:29 PM EDTSpecial Weather StatementIWXLaGrange46 min
May 27, 7:29 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Wabash46 min
May 27, 7:33 PM EDTSpecial Marine WarningIWX57 min
May 27, 7:38 PM EDTTornado WarningIWXMiami, Wabash37 min
May 27, 7:44 PM EDTSevere Thunderstorm WarningIWXCass, Grant, Huntington, Miami, Wabash46 min
May 27, 7:49 PM EDTTornado WarningIWXFulton, Miami, Wabash26 min
May 27, 7:59 PM EDTTornado WarningIWXGrant, Miami, Wabash31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.